Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 23, 2006, 2:37 AM EDT for Carter County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2006, 2:37 AM EDT (06:37 UTC)
- Expired
- Sep 23, 2006, 5:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Carter County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:20 AM EDT | FLASH FLOOD | N Grayson, KY | WATER RESCUES FOR MOBILE HOMES SURROUNDED BY 4 TO 5 FEET OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 163 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 230639
FFWRLX
KYC043-230930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
237 AM EDT SAT SEP 23 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARTER COUNTY IN KENTUCKY
* UNTIL 530 AM EDT
* AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TORRENTIAL RAINFALL FROM A LINE OF THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GESLING...
OLIVE HILL...GRAYSON AND CARTER CAVES STATE PARK
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE
IN THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8323 3843 8323 3850 8318 3846 8305
3840 8298 3841 8293 3837 8279 3821 8283
3819 8290 3819 8299 3822 8301 3820 8306
3828 8316 3821 8323 3821 8328 3832 8334
$$
081 follow-up statement
000
WGUS71 KRLX 230743
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 AM EDT SAT SEP 23 2006
KYC043-230930-
CARTER KY-
341 AM EDT SAT SEP 23 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR
CARTER COUNTY...
AT 336 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM SOUTHWEST OF CARTER COUNTY MOVING NORTHEAST.
THESE STORMS WILL PRODUCE ADDITIONAL RAINFALL ACCUMULATIONS FROM 1
TO 2 INCHES...CONTINUING TO PRODUCE FLASH FLOODING OVER THE WARNED
AREA AT LEAST THROUGH 530 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GESLING...
GRAYSON AND CARTER CAVES STATE PARK
LAT...LON 3835 8323 3843 8323 3850 8318 3846 8305
3840 8298 3841 8293 3837 8279 3821 8283
3819 8290 3819 8299 3822 8301 3820 8306
3828 8316 3821 8323 3821 8328 3832 8334
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 1:57 AM EDT, 40 minutes earlier.
Area forecast discussion, Sep 23, 1:57 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 157 AM EDT SAT SEP 23 2006 .AVIATION... CONVERGENCE BOUNDARY HAS SET UP ALONG THE OHIO RIVER AND HAS BECOME A FOCUS FOR A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. THE MAJORITY OF CONDITIONS ALONG THIS LINE ARE STILL VFR OR MVFR WITH CEILINGS HOLDING ABOVE 3000 FT...BUT SOME TEMPORARY REDUCTIONS ARE POSSIBLE AS THERE ARE SOME EMBEDDED THUNDERSTORMS IN THE MAIN RAIN SHIELD. HTS/PKB HAVE ALREADY STARTING RAINING AND IT SHOULD SPREAD OVER THE REMAINDER OF SITES...CRW 7Z EKN 8Z BKW 10Z. BOTH MODELS SHOW GOOD INFLOW INTO THIS LINE OF STORMS SO THEY SHOULD CONTINUE INTO THE MORNING HOURS SATURDAY BEFORE LIFTING NORTHWARD INTO PA BY EARLY AFTERNOON. AS THE SHORTWAVE ENERGY THAT IS DRIVING THE CONVECTION TO THE WEST NOW...ARRIVES BETWEEN 12Z AND 18Z...EXPECT THE RAINFALL TO INTENSIFY AND THE CEILINGS SHOULD FALL INTO THE MVFR/IFR RANGE. BY 19Z...EXPECT THAT THE MAIN BAND OF RAIN WILL HAVE LIFTED NORTH OF THE REGION AND SHOULD SEE VFR CONDITIONS RETURN AS THE REGION WILL BE TRULY IN THE WARM SECTOR. CEILINGS SHOULD CLIMB TO AROUND 8K-10K FT. AFTER 00Z...THE COLD FRONT TO THE WEST WILL BEGIN TO INVADE THE REGION. SHOWERS COULD RETURN TO HTS/PKB BETWEEN 3Z AND 6Z. THEY WILL HIT THE REMAINDER THE AREA AFTER 6Z. && .PREV DISCUSSION... /ISSUED 827 PM EDT FRI SEP 22 2006/ AVIATION /00Z TO 00Z/... CONVECTION AHEAD OF WARM FRONT MOVING ACROSS THE AREA HAVE DIMINISHED IN INTENSITY AND COVERAGE MAINLY ACROSS THE EXTREME SOUTH AND EASTERN MOUNTAINS. STILL SOME SHOWERS MOVING NORTHEAST ACROSS SOUTHEAST OH AND CENTRAL WV. ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE MOVING EAST NORTHEAST ACROSS EASTERN AND NORTHERN KY. HOWEVER...CAPE AND OTHER FORCING FEATURES SEEMS TO DIMINISH AND STAY JUST WEST OF OUR CWA. KEPT -SHRA AT PKB AND HTS EXPECTING REMNANTS OF THIS STRONG CONVECTION TO REACH SE OHIO OVERNIGHT. OVERALL...MVFR/IFR CEILINGS AND MVFR VIS EXPECTED OVERNIGHT EXCEPT TEMPORAL IFR VIS ALONG SHOWERS. WARM FRONT WILL APPROACH TO THE AREA ON SAT BRINGING BACK GOOD CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE WESTERN AND CENTRAL SITES WITH MORE CONFIDENCE AT PKB AND HTS ON SAT MORNING AND AFTERNOON. PREV DISCUSSION... /ISSUED 230 PM EDT FRI SEP 22 2006/ SHORT TERM /TONIGHT THROUGH SATURDAY/... NEVER TRUST A WARM FRONT NEAR DAWN THIS MORNING WE FIGURED THE BEST SHOT OF RAIN TODAY WOULD LIFT OUT OF NE KY MORE TOWARD PKB AND SE OHIO. BY 14Z...SAW THE WRITING ON THE WALL...AND ADJUSTED POPS AND TEMPS...SINCE THE PCPN FOLLOWED MORE ALONG WARM FRONT ALOFT...AND DEVELOPED E...WITH NRN EDGE OF PCPN SHIELD BECOMING LIGHTER/SPOTTY. HEAVIEST RAIN 15-19Z HAS THUS BEEN ALONG ALONG I-64 AND A BIT S. SOME .5 TO 1.0 INCHES TODAY. THAT SUPPORT LIFTS QUICKLY NE 21-00Z...SO WE CONTINUE TO THINK THE AREAL COVERAGE IN THE SOUTH WILL DECREASE. MORE SUPPORT ARRIVES OVERNIGHT INTO SE OHIO...SO POPS INCREASE DURING THE NIGHT FOR SE OHIO. MEANWHILE...TEMPERATURES WILL NOT HAVE THEIR NORMAL DIURNAL TRACE...WITH READINGS STEADY THEN RISING OVERNIGHT. NO MAJOR CHANGES TO POP FIELD ON SATURDAY...WITH 60 PCT AND HIGHER MAINLY FROM PKB-HTS ON W. WITH 35-40 KNOTS FLOW AT 850 MB SATURDAY AFTERNOON...SOME GUSTY WINDS ARE EASILY POSSIBLE IN SHOWERS. LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... COLD FRONT ENTERING NW INTO SUN MORNING. GOOD MIDLEVEL WINDS WITH 50-60 KT LLVL JET OFF BUFKIT PROFILES...CONTRIBUTING TO 0-6 KM SHEAR TO 50 M/S SATURDAY NIGHT IN NORTHWESTERN CWA. SE OHIO MAY MERIT AN HWO MENTION IN FUTURE ZONE PACKAGES FOR STRONG TSTORMS...LAYING IN THE EASTERN FRINGE OF SPCS SLIGHT RISK. HOWEVER...WITH H7-H5 LAPSE RATES BELOW 6C/KM AND EVEN MLCAPES MARGINAL...UPWARD MOTION WILL LARGELY DEPEND UPON SHEAR. FRONT PASSES THROUGH SUNDAY MORNING...AND SE COUNTIES MAY RUN WARMER IF FRONT SLOWS DOWN A FEW HOURS. NOT MUCH OF A DIURNAL ELSEWHERE. KEEP SLT CHC POPS LITTLE LONGER IN NW LATE SUNDAY AND PART OF SUNDAY NIGHT WITH ADDITIONAL DISTURBANCE BEHIND FRONT AND SOME MOISTURE LEFT OVER IN THE MIDLEVELS. FEW CHANGES MADE UP TO THIS POINT. HIGH PRESSURE SETTLES IN FOR MUCH OF NEXT WEEK...BEFORE NEXT CHUNK OF COOLER AIR APPROACHES LATE NEXT WEEK INTO NEXT WEEKEND WITH A COLD FRONT CROSSING ON THURSDAY. LONG RANGE MODELS IN FAIR AGREEMENT FOR DAYS 6 AND 7 WITH TROUGH OVER EAST...AND H85 TEMPS OFF THE MREF NEAR 2 STD DEV BELOW NORMAL. HPC GUIDANCE WAS FOLLOWED...ALTHOUGH FEEL MEX NUMBERS LOOK TOO WARM AT THE END OF THE LONG RANGE CONSIDERING THE ABOVE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...ESS
Hazardous weather outlook, Sep 22, 3:44 AM EDT, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 344 AM EDT FRI SEP 22 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-230745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 344 AM EDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:58 AM EDT | Flash Flood Warning | RLX | Boyd | 4 hr |
| Sep 23, 4:20 AM EDT | Flash Flood Warning | RLX | Lawrence | 3 hr |
| Sep 23, 4:26 AM EDT | Flash Flood Watch | RLX | Boyd, Carter, Greenup, Lawrence | 12 hr |
| Sep 23, 11:44 AM EDT | Flood Watch | RLX | Boyd, Carter, Greenup, Lawrence | 22 hr |
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.